Onset / developmental pattern

Substance/Medication-Induced Sexual Dysfunction typically has a clear temporal relationship to starting or increasing a causative agent (SSRIs, antihypertensives, and hormonal agents are well-documented culprits); Male Hypoactive Sexual Desire Disorder, when primary, is not tied to a specific medication change and may develop gradually.

Duration / course

Both can persist as long as the relevant condition or exposure continues; medication-induced reduced desire often improves after the causative agent is discontinued or adjusted, in contrast to primary Male Hypoactive Sexual Desire Disorder.

Associated features

Male Hypoactive Sexual Desire Disorder is associated with reduced initiation of sexual activity and reduced responsiveness to a partner's initiation; Substance/Medication-Induced Sexual Dysfunction's features track the specific causative agent and can affect desire, arousal, or orgasm depending on the substance involved.

Functional impairment

Both require clinically significant distress for diagnosis; identifying a medication-related cause is clinically actionable, since dose adjustment may improve symptoms in a way that addressing a primary desire disorder alone would not.

Rule-outs / exclusions

Male Hypoactive Sexual Desire Disorder is not diagnosed when the reduced desire is better explained by the direct physiological effects of a substance or medication, which should be reviewed and ruled out first.

The differential question

The key differential question is again temporal and causal: did reduced desire predate any relevant medication exposure (favoring primary Male Hypoactive Sexual Desire Disorder), or did it begin or worsen after starting or increasing a known culprit medication (favoring Substance/Medication-Induced Sexual Dysfunction)?

Common student confusion

Reduced libido is often assumed to be purely psychological or relationship-related without a careful medication review; SSRIs, certain blood pressure medications, and hormonal treatments are common, under-recognized contributors that should be screened for.

Case clues

A man who reports a clear drop in sexual desire beginning shortly after starting a new antihypertensive medication, with no such change beforehand, points toward Substance/Medication-Induced Sexual Dysfunction; a man with a longstanding, gradually developing pattern of low sexual desire unrelated to any medication points toward Male Hypoactive Sexual Desire Disorder.

Distinguishing table

FeatureSubstance/Medication-Induced Sexual DysfunctionMale Hypoactive Sexual Desire Disorder
Temporal relationshipSubstance/Medication-Induced: clear onset/worsening after starting/increasing an agentMale Hypoactive Sexual Desire Disorder: not tied to a specific medication change
Common causative agentSSRIs, antihypertensives, hormonal agentsNot applicable
Response to medication adjustmentOften improves after stopping/switching the causative agentNot expected to resolve with medication changes alone

Clarifying questions to ask

  • Did the reduced sexual desire begin or clearly worsen after starting or increasing a known culprit medication?
  • Would a trial of dose adjustment or switching the suspected causative agent be reasonable before attributing the symptoms solely to primary Male Hypoactive Sexual Desire Disorder?

Read each disorder in full

Sexual Dysfunctions

Substance/Medication-Induced Sexual Dysfunction

A clinically significant disturbance in sexual function that developed during or soon after substance intoxication, withdrawal, or exposure to a medication capable of producing sexual dysfunction, where the substance/medication is judged etiologically related to the disturbance.

Sexual Dysfunctions

Male Hypoactive Sexual Desire Disorder

Persistently or recurrently deficient or absent sexual/erotic thoughts or fantasies and desire for sexual activity, judged by the clinician taking into account factors affecting sexual functioning (age, general/sociocultural context of the person's life), for a minimum duration of approximately 6 months, causing clinically significant distress.

Try a related question →